North Dakota, 2012Blizzard and Heavy Snow in North Dakota, December 8 to 9, 2012
December 8 to 9, 2012 · NWS BIS · 6 events in 6 counties and zones
Low pressure moving from Montana, across South Dakota, and into the Upper Mississippi Valley brought severe winter weather to parts of west and south central North Dakota on the 8th and 9th. Up to eight inches of snow fell over McKenzie County and southern Morton County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving from Montana, across South Dakota, and into the Upper Mississippi Valley brought severe winter weather to parts of west and south central North Dakota on the 8th and 9th. Up to eight inches of snow fell over McKenzie County and southern Morton County. Over the southern James River Basin of North Dakota snowfall up to six inches combined with winds gusting over 40 miles per hour to create blizzard conditions during the evening of the 8th into the morning hours of the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 8, 10:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 8, 10:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1046 AM CST SAT DEC 8 2012
.DISCUSSION...
MORNING UPDATE FOR THE EVOLVING WEATHER ACROSS THE WESTERN COUNTIES.
BASED ON CONSENSUS OF SHORT RANGE MODELS AND RADAR TRENDS...AM NOW
FORECASTING A BAND OF ENHANCED 6+ INCHES OF SNOW FROM SOUTHERN
MCKENZIE...DUNN...GOLDEN VALLEY...BILLINGS AND STARK COUNTIES...AND
SOUTHEAST THROUGH GRANT AND SIOUX COUNTIES. AT THIS TIME...BELIEVE
THE WIND STRENGTH/TIMING ALONG WITH THE HEAVIER SNOW DOES NOT
WARRANT AN EXPANSION OF THE BLIZZARD WARNING...BUT WILL UPGRADE A
GROUP OF COUNTIES WEST OF THE CURRENT BLIZZARD WARNING TO A WINTER
STORM WARNING...WHERE SIGNIFICANT IMPACTS ARE EXPECTED. UPDATED
PRODUCTS ARE BEING SENT ASAP.
&&
.AVIATION...
A COMBINATION OF LIFR TO IFR CIGS/VSBYS WILL CONTINUE
THROUGH THE TAF PERIOD...ESPECIALLY OVER THE KDIK/KBIS/KJMS
AERODROMES. FOR KISN/KMOT...EXPECT THE AFOREMENTIONED CONDITIONS TO
LAST UNTIL 00Z-03Z SUNDAY BEFORE LIFTING TO MVFR. VISIBILITIES WILL
LIKELY DROP TO LIFR AT KDIK/KBIS/KJMS AFTER 00Z SUNDAY AS MODERATE
TO HEAVY SNOW DEVELOPS ALONG WITH STRONG NORTHERLY TO NORTHWEST
WINDS OF 20 TO 35 MPH.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
NDZ017>019-021-031>033-040-041.
BLIZZARD WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM
CST /5 AM MST/ SUNDAY FOR NDZ020-022-034-035-042-045-046.
WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
NDZ001>005-009>013-043-044.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST SUNDAY FOR
NDZ023-025-036-037-047-048-050-051.
&&
DISCUSSION...RK
AVIATION...KS
Hazardous weather outlook, Dec 8, 11:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1100 AM CST SAT DEC 8 2012
NDZ001>005-009>013-043-044-091700-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-BOWMAN-ADAMS-
1100 AM CST SAT DEC 8 2012 /1000 AM MST SAT DEC 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW IS EXPECTED TODAY WITH SNOWFALL ACCUMULATIONS
OF 2 TO 4 INCHES BY THIS EVENING. AS WINDS INCREASE THROUGH THE
AFTERNOON AND EVENING TO 30 MPH...REDUCED VISIBILITIES IN BLOWING
SNOW WILL BE POSSIBLE AND A WINTER WEATHER ADVISORY IS IN EFFECT.
ARCTIC AIR WILL ALSO SETTLE ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TONIGHT...WITH DANGEROUS WIND CHILLS TO 30 BELOW
EXPECTED.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES AND DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 WITH YOUR SNOW TOTALS.
NDZ020-022-023-025-034>037-042-045>048-050-051-091700-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1100 AM CST SAT DEC 8 2012 /1000 AM MST SAT DEC 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING HAS BEEN ISSUED FOR SOUTH CENTRAL NORTH DAKOTA
AND THE JAMES RIVER VALLEY FOR THIS EVENING AND TONIGHT. SNOWFALL
ACROSS THE AREA THIS EVENING AND TONIGHT WILL COMBINE WITH
NORTHERLY WINDS TO 40 MPH TO CREATE SIGNIFICANTLY REDUCED
VISIBILITIES OF ONE QUARTER OF A MILE OR LESS. SNOWFALL
ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED...WITH HIGHER AMOUNTS
OF 6 TO 8 INCHES FOR LOCATIONS IN THE SOUTHERN JAMES RIVER VALLEY
SUCH AS LAMOURE AND ELLENDALE.
ARCTIC AIR WILL ALSO SETTLE ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TONIGHT...WITH DANGEROUS WIND CHILLS TO 30 BELOW
EXPECTED.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES AND DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 WITH YOUR SNOW TOTALS.
NDZ017>019-021-031>033-040-041-091700-
MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-
1100 AM CST SAT DEC 8 2012 /1000 AM MST SAT DEC 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN ISSUED. 6 TO 8 INCHES
OF SNOWFALL CAN BE EXPECTED THROUGH TONIGHT...FROM SOUTHERN MCKENZIE...
DUNN...GOLDEN VALLEY...BILLINGS AND STARK COUNTIES...AND SOUTHEAST
THROUGH GRANT AND SIOUX COUNTIES.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES AND DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 WITH YOUR SNOW TOTALS.
KS/AYD
In the hours before
Local storm report, Dec 8, 9:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM SNOW KILLDEER 47.37N 102.75W
12/08/2012 M1.0 INCH DUNN ND CO-OP OBSERVER
&&
ACOOPERLocal storm report, Dec 8, 10:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 NNE BOTTINEAU 48.88N 100.41W
12/08/2012 M5.0 INCH BOTTINEAU ND COCORAHS
&&
LHUBERLocal storm report, Dec 8, 10:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 10 SW SAWYER 47.99N 101.21W
12/08/2012 M1.5 INCH WARD ND COCORAHS
&&
LHUBERLocal storm report, Dec 8, 10:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW HAZEN 47.29N 101.62W
12/08/2012 M1.0 INCH MERCER ND COCORAHS
&&
LHUBERLocal storm report, Dec 8, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 14 S WATFORD CITY 47.60N 103.28W
12/08/2012 M1.0 INCH MCKENZIE ND CO-OP OBSERVER
&&
ACOOPERLocal storm report, Dec 8, 11:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1134 AM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM SNOW 1 SE AMIDON 46.47N 103.31W
12/08/2012 E1.0 INCH SLOPE ND BROADCAST MEDIA
SNOWFALL SO FAR. PUBLIC REPORT RELAYED BY BROADCAST
MEDIA.
&&
RKHeavy Snow, McKenzie
- When
- December 8, 12:00 PM CST to 7:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Eight inches of storm total snowfall was reported near Watford City.
Heavy Snow, Morton
- When
- December 8, 12:00 PM CST to 9:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Trained Spotter
Eight inches of storm total snowfall was reported near St. Anthony.
Blizzard, Dickey
- When
- December 8, 9:00 PM CST to December 9, 8:00 AM CST
- Where
- Dickey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across Dickey County. Visibilities at or below one quarter of a mile and snow drifts in open areas up to three feet were reported.
Blizzard, Logan
- When
- December 8, 9:00 PM CST to December 9, 8:00 AM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across Logan County.
Blizzard, McIntosh
- When
- December 8, 9:00 PM CST to December 9, 8:00 AM CST
- Where
- McIntosh forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across McIntosh County.
Blizzard, La Moure
- When
- December 8, 9:00 PM CST to December 9, 8:00 AM CST
- Where
- La Moure forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across LaMoure County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- High Wind in Texas, December 8 to 9, 201261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418326, 418327, 418328, 419198, 419199, 419200.